Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 160, NWS Wichita, KS

June 30, 2012Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2012, 4:48 PM CDT for Lincoln County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2012, 4:48 PM CDT (21:48 UTC)
Expired
Jun 30, 2012, 5:45 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:30 PM CDTHAIL 0.5Barnard, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS53 KICT 302148
SVRICT
KSC105-302245-
/O.NEW.KICT.SV.W.0160.120630T2148Z-120630T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  BARNARD...AND MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3908 9792 3908 9834 3923 9835 3922 9793
TIME...MOT...LOC 2149Z 260DEG 13KT 3917 9818

HAIL...1.00IN
WIND...60 MPH

$$

CARUSO
4 follow-up statements
204 
WWUS53 KICT 302203
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SAT JUN 30 2012

KSC105-302245-
/O.CON.KICT.SV.W.0160.000000T0000Z-120630T2245Z/
LINCOLN KS-
503 PM CDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LINCOLN COUNTY UNTIL 545 PM CDT...

AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
BARNARD...AND MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3908 9792 3908 9834 3923 9835 3922 9793
TIME...MOT...LOC 2203Z 260DEG 13KT 3917 9812

HAIL...1.00IN
WIND...60 MPH

$$

CARUSO
802 
WWUS53 KICT 302212
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT SAT JUN 30 2012

KSC105-302245-
/O.CON.KICT.SV.W.0160.000000T0000Z-120630T2245Z/
LINCOLN KS-
512 PM CDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LINCOLN COUNTY UNTIL 545 PM CDT...

AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BARNARD...AND MOVING EAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
         WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9829 3922 9793 3908 9792 3908 9829
TIME...MOT...LOC 2213Z 266DEG 13KT 3915 9813

HAIL...1.50IN
WIND...60 MPH

$$

CARUSO
476 
WWUS53 KICT 302233
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SAT JUN 30 2012

KSC105-302245-
/O.CON.KICT.SV.W.0160.000000T0000Z-120630T2245Z/
LINCOLN KS-
533 PM CDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LINCOLN COUNTY UNTIL 545 PM CDT...

AT 529 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNARD...AND
MOVING EAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9819 3922 9793 3908 9792 3908 9822
TIME...MOT...LOC 2233Z 275DEG 10KT 3915 9806

HAIL...1.00IN
WIND...60 MPH

$$

CARUSO
566 
WWUS53 KICT 302243
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT SAT JUN 30 2012

KSC105-302253-
/O.EXP.KICT.SV.W.0160.000000T0000Z-120630T2245Z/
LINCOLN KS-
543 PM CDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3922 9819 3922 9793 3908 9792 3908 9822
TIME...MOT...LOC 2243Z 275DEG 10KT 3915 9802

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:51 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 30, 2:51 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT SAT JUN 30 2012

.DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON SMALL CHANCES OF THUNDERSTORMS
TONIGHT AND AGAIN ON MONDAY AFTERNOON.

TONIGHT
WEAK UPPER LEVEL WAVE SLIDING EASTWARD ACROSS NEBRASKA IS SPARKING
OFF SOME THUNDERSTORM ACTIVITY...AND EXPECT THE BULK OF THIS
ACTIVITY TO REMAIN NORTH OF CENTRAL KANSAS TONIGHT. ANOTHER SHORT
WAVE MOVING TOWARDS WESTERN COLORADO WILL IGNITE ADDITIONAL STORMS
OVER THE HIGH PLAINS REGION. THIS ACTIVITY WILL SPREAD SLOWLY
EASTWARD TONIGHT...BUT LOOKS LIKE THESE STORMS WILL DIMINISH BEFORE
THEY REACH CENTRAL KANSAS.

SUN-TUE
RICHER GULF MOISTURE CURRENTLY OVER EASTERN TEXAS WILL GRADUALLY
SPREAD NORTHWARD INTO EASTERN KANSAS FOR SUNDAY INTO MONDAY. THIS
WILL HOLD THE DAYTIME HIGHS DOWN A TAD BUT STILL HOT WITH INCREASED
HUMIDITY LEVELS. SOME DIURNALLY DRIVEN AIRMASS THUNDERSTORMS WILL BE
POSSIBLE OVER SOUTHWEST MISSOURI/NORTHEAST OKLAHOMA MONDAY
AFTERNOON...MAINLY BENEATH COOLER 700MB TEMPS/WEAK UPPER WAVE. A FEW
STORMS COULD AFFECT SOUTHEAST KANSAS...THUS WILL ADD SOME LOW POPS
FOR MONDAY AFTERNOON/EVENING. TEMPERATURES WILL BEGIN TO RISE AGAIN
ON TUESDAY.

EXTENDED: WED-SAT
THE PATTERN FOR THIS PERIOD IS NOT FAVORING THE EXTREME HEAT WE
WITNESSED THIS PAST WEEK...BUT STILL HOT WITH ABOVE NORMAL
TEMPERATURES FOR KANSAS. GFS ENSEMBLES SHOW A MODEST POSITIVE HEIGHT
ANOMALY SITUATED OVER THE CENTRAL PLAINS...WITH THE DRY WEATHER
PATTERN REMAINING LOCKED IN PLACE.

JAKUB

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA FOR THE NEXT
24 HOURS.  COULD SEE SOME MID LEVEL CLOUD COVER INCREASE ACROSS
PORTIONS OF CEN KS THIS EVENING...AS CONVECTION EXPECTED TO DEVELOP
ACROSS EXTREME NW KS BEGINS TO DRIFT EAST.  NOT EXPECTING THIS
CONVECTION TO MAKE IT TO KRSL OR KSLN...AS THE CONVECTION RUNS INTO
WARMER AIR ALOFT...WHICH WILL DISSIPATE THE CONVECTION AS IT MOVES
THIS FAR EAST.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76 100  74  97 /  10   0   0  10
HUTCHINSON      77 100  74  98 /  10   0   0   0
NEWTON          76 100  74  97 /  10   0   0  10
ELDORADO        74  99  73  96 /   0  10  10  10
WINFIELD-KWLD   74  99  74  96 /   0  10  10  10
RUSSELL         75 102  74 100 /  20  10  10   0
GREAT BEND      75 102  73 100 /  20  10  10   0
SALINA          76 101  75  98 /  10  10  10   0
MCPHERSON       77 100  74  98 /  10   0   0   0
COFFEYVILLE     73  97  74  93 /   0  10  10  20
CHANUTE         73  97  73  93 /   0  10  10  20
IOLA            73  97  73  93 /   0  10  10  20
PARSONS-KPPF    74  97  74  93 /   0  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 3:19 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT SAT JUN 30 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
319 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES IN THE LOW 100S WILL PREVAIL ONCE AGAIN THIS
AFTERNOON ACROSS CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS.

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE OVER CENTRAL
KANSAS LATE THIS AFTERNOON AND THIS EVENING. SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ABNORMALLY HOT AND DRY SUMMER WEATHER WILL LIKELY CONTINUE
THROUGH AT LEAST LATE NEXT WEEK FOR MOST AREAS...WITH AFTERNOON
HEAT INDICES AROUND 100 DEGREES.

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS MONDAY
AFTERNOON AND EVENING...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 30, 4:39 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT SAT JUN 30 2012

KSZ033-302230-
LINCOLN-
439 PM CDT SAT JUN 30 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 437 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES WEST OF BARNARD...OR 10 MILES NORTH OF LINCOLN...AND MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9793 3907 9793 3903 9849 3922 9849
TIME...MOT...LOC 2140Z 245DEG 24KT 3919 9815

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:39 PM CDTSpecial Weather StatementICTLincoln51 min
Jun 30, 5:44 PM CDTSpecial Weather StatementICTLincoln46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.